How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Cat Veterinary
Satisfied Customers: 29984
Experience:  UC Davis graduate, Interests: Dermatology, Internal Medicine, Pain Management
14008320
Type Your Cat Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

Is Mirtazapine available in 3.7 mg tabs? The reason I am asking is my vet prescribed th

Customer Question

is Mirtazapine available in 3.7 mg tabs?
The reason I am asking is my vet prescribed this for my cat…he sent me home with 5 tablets and the label on the container reads:
Mirtazapine 3.7mg
Qty:5
Give 1 capsule by mouth every 72 hours
I gave him a whole capsule this AM and he seems agitated, restless and more vocal than normal
I'm worried the pill should have been cut into 1/4's but rather I gave him an entire pill (15mg)
Does it come in 3.7 mg tabs?
Submitted: 1 year ago.
Category: Cat Veterinary
Expert:  Dr. Andy replied 1 year ago.
Hello, Sorry to hear about this concern.Yes, that was a high dose for this drug. Fortunately, you wouldn't need to repeat it for another 3 days. Does it come in 3.75mg tablets? NoBut, it can come in 7.5mg tablets, and therefore, you only have to 1/2 it, instead of, trying to 1/4 a 15mg tablet. Your vet may not carry the 7.5mg tablets, so you may have to request a written prescription. If any symptoms of overdose persist for longer than 12 hours or he apears to get worse, make sure to get to a vet today for some basic supportive care. Good Luck!Dr. Andy
Customer: replied 1 year ago.
so if I gave him the entire pill, he either got 15mg or 7.5mg (depending if my vet carries the 7.5mg) ?he continues to be a it restless and vocal. Should this start to dissipate later today or is this reason to take him to ER?He just seems unable to relax
Expert:  Dr. Andy replied 1 year ago.
Odds are the vet gave 15mg tablets. Very few vets carry the 7.5mg tablets on their shelf. To many different products to keep in hospital. When a 1/4 tablet of 15mg can accomplish same as 7.5mg no reason to keep extra medications. Yes, time for ER trip if at this point there are continued issues. Dr. Andy
Customer: replied 1 year ago.
I'm just very confused by the labeling on the bottleIt reads Mirtazapine 3.7mg
Qty - 5 (my prescription bottle included 5 pills only)
And the directions: Give 1 capsule by mouth every 72 hoursThis would allude to giving him the entire pill, correct?
Expert:  Dr. Andy replied 1 year ago.
Is it a capsule or a tablet?
Expert:  Dr. Andy replied 1 year ago.
If it is a capsule, and it says 3.7mg and to give 1, than this is likely a compounded medication. Meaning, they special ordered "capsules" to be in the exact concentration they wanted you to give. Therefore, you gave the dose they wanted you to give. Nonetheless, if having a reaction to it, consulting a vet for an evaluation today to be safe is still advised. Hope that clarification helps.Dr. Andy
Customer: replied 1 year ago.
not a capsule, it's a solid tablet…..so not sure why the directions listed "capsule"
Expert:  Dr. Andy replied 1 year ago.
Yeah, the entire prescription label is messed up, and they very well could have told you to give the wrong amount!They "might" be 15mg tablets, and therefore, should have directed you to give 1/4 tablet. But, that's just a guess. You will need to rectify with them on Monday.Wish I could do more, but at this point, best answer I can provide.Dr. Andy
Customer: replied 1 year ago.
last question….i think i may have 7.5mg tabs…i am going to run up to a pharmacy and see if they will weigh for me but in the event it is 7.5 and he took the entire amount rather than 1/2 that…..is it still cause for concern to get him to ER today? He weights 16lbs. I just don't know anything about this medication and if it's harmful/life threatening OR just causes uncomfortable side effects...
Expert:  Dr. Andy replied 1 year ago.
Yep. still a concern because he is manifesting symptoms over several hours. So, regardless of dose at this point, the visit may still be well worth it!I have never seen a patient die from this medication even with a bit of a overdose, but not worth any risk. We don't know how much was received. May just be side-effects that will pass, but from this side of a computer screen, I can't take that risk if trying to provide a safe answer for you.Dr. Andy
Expert:  Dr. Andy replied 1 year ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Andy

Related Cat Veterinary Questions